Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 190, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 1:35 AM CDT for Crawford County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 9, 2003, 2:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS53 KDMX 090635 SVRDMX IAC047-090730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 135 AM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 230 AM CDT * AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF VAIL...OR ABOUT 62 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR VAIL AROUND 145 AM AND 7 MILES EAST OF DELOIT AROUND 150 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM WEDNESDAY MORNING FOR WESTERN IOWA. LAT...LON 4187 9543 4187 9511 4220 9511 4221 9541 JUNGBLUTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 3:40 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUL 8 2003 BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT. BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN. THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN. .DSM...NONE MYERS
Hazardous weather outlook, Jul 8, 3:50 PM CDT, 9 hours 45 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-082300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO SOUTHERN IOWA. THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER 9 PM. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND OVERNIGHT. THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE STATIONARY FRONT TO INTENSIFY THUNDERSTORMS. THE STORMS TONIGHT WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG STORM SYSTEM PUSHES EAST ACROSS IOWA. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MR/FAB
In the hours before
Local storm report, Jul 8, 8:02 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0802 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM 1 S SEYMOUR IA 1.00 IN HAIL
07/08/03 WAYNE
0602 PM ANITA IA 1.75 IN HAIL
07/08/03 CASS
SJTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:57 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 48 min |
| Jul 9, 5:21 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 54 min |
| Jul 9, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jul 9, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jul 9, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| Jul 9, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 59 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| Jul 9, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jul 9, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 9, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 9, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 42 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 47 min |
| Jul 9, 5:51 PM CDT | Tornado Warning | DMX | Hamilton | 9 min |
| Jul 9, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.